Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 33, NWS Dodge City, KS

December 25, 200927 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Dec 25, 2009, 3:08 AM CST for 27 counties in Kansas. It took effect at Dec 25, 2009, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 3:08 AM CST (09:08 UTC)
In effect from
Dec 25, 2009, 10:00 AM CST
Expired
Dec 25, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 250908
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CST FRI DEC 25 2009

...STRONG NORTHWEST WINDS EXPECTED AGAIN TODAY...

.A GREAT PLAINS STORM SYSTEM WILL CONTINUE TO PRODUCE STRONG NORTHWEST
WINDS ACROSS WESTERN KANSAS LATE THIS MORNING THROUGH THIS
EVENING.

KSZ030-031-043>046-061>066-074>081-084>090-251715-
/O.NEW.KDDC.WI.Y.0033.091225T1600Z-091226T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
308 AM CST FRI DEC 25 2009 /208 AM MST FRI DEC 25 2009/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. 


* WIND ADVISORY FROM 10 AM CST TO 6 PM CST FRIDAY.

* WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS TO AROUND 45 MPH. 

* DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUSSELL
2 follow-up statements
000 
WWUS73 KDDC 251714
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CST FRI DEC 25 2009

...STRONG NORTHWEST WINDS AGAIN TODAY...

.A GREAT PLAINS STORM SYSTEM WILL CONTINUE TO PRODUCE STRONG
NORTHWEST WINDS ACROSS WESTERN KANSAS THROUGH THIS EVENING.

KSZ030-031-043>046-061>066-074>081-084>090-260000-
/O.CON.KDDC.WI.Y.0033.000000T0000Z-091226T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1114 AM CST FRI DEC 25 2009 /1014 AM MST FRI DEC 25 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS TO AROUND 45 MPH.

* DRIVING WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

06
000 
WWUS73 KDDC 260002
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CST FRI DEC 25 2009

...WIND SPPEDS ARE GOING DOWN...

.AS ARCTIC AIR SETTLES IN FROM THE NORTH, THE PRESSURE GRADIENT AT
THE SURFACE WILL SLACKEN. WINDS HAVE FELL BELOW WIND ADVISORY
CRITERIA AND WILL REMAIN BELOW ADVISORY CRITERIA THE REST OF THE NIGHT.

KSZ030-031-043>046-061>066-074>081-084>090-260115-
/O.EXP.KDDC.WI.Y.0033.000000T0000Z-091226T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
602 PM CST FRI DEC 25 2009 /502 PM MST FRI DEC 25 2009/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING. 

* WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL REMAIN
  BELOW ADVISORY LEVEL THE REST OF THE NIGHT.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Dec 24, 3:20 PM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Dec 24, 3:20 PM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CST THU DEC 24 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE WINDS AND TEMPERATURES INTO
SATURDAY.

UPPER TROUGH WILL MOVE THROUGH TONIGHT BRINGING CLEARING SKIES FROM
WEST TO EAST. A COLD UPPER LOW IN THE NORTHERN BRANCH WILL DROP
SOUTH FROM THE DAKOTAS AND ACROSS WESTERN KANSAS ON FRIDAY BRINGING
INCREASING CLOUDS AND A FEW FLURRIES. UPPER LEVEL WAVES WITH SOME
CLOUDS WILL CONTINUE TO SPREAD AROUND A LARGE UPPER LOW INTO WESTERN
KANSAS INTO SATURDAY WITH A FEW FLURRIES MAINLY NORTH. COLD ARCTIC
AIR IS PLUNGING INTO SOUTHWESTERN KANSAS TODAY WITH 850MB TEMPS BELOW
-12C. STRONG WINDS SHOULD CONTINUE UNTIL AROUND 6 PM SO WILL
CONTINUE WITH THE CURRENT WIND ADVISORY. WIND CHILLS MAY ALSO REACH
NEAR WIND CHILL ADVISORY CRITERIA FOR A FEW HOURS FRIDAY MORNING OF
NEAR 15 BELOW ZERO FROM DODGE CITY AND NORTH.

FOR TONIGHT LOOK FOR CLEARING SKIES WITH STRONG NORTH WINDS OF 30 TO
45 MPH DECREASING TO 20 TO 25 MPH. LOWS IN THE DRY AND COLD ARCTIC
AIRMASS SHOULD BE IN THE SINGLE DIGITS EXCEPT IN THE LOW TEENS FAR
SOUTHEAST. ON FRIDAY LOOK FOR INCREASING CLOUDINESS WITH WINDS AGAIN
INCREASING TO NEAR ADVISORY CRITERIA IN THE NORTH AND EAST. HIGH
TEMPERATURES MAY ONLY REACH THE UPPER TEENS TO LOWER 20S WITH 850MB
TEMPS AROUND -12C AND THICKENING CLOUDS IN THE AFTERNOON. MAV
GUIDANCE TEMPS LOOK WAY TOO WARM IN THE LOW TO MID 30S. ON FRIDAY
NIGHT LOOK FOR CLOUDY TO MOSTLY CLOUDY SKIES WITH LOWS NOT AS COLD
AND IN THE 10 TO 15 DEGREE RANGE. FOR SATURDAY LOOK FOR CLOUDY TO
MOSTLY CLOUDY SKIES WITH HIGHS MODERATING INTO THE MID TO UPPER 20S.
THESE TEMPS ARE STILL COLDER THAN CURRENT GUIDANCE. NORTHWEST WINDS
COULD BE STRONG IN THE NORTH WITH A TIGHT 850MB GRADIENT.

DAYS 3-7...

MODELS CONTINUE TO STRUGGLE WITH TRACK AND STRENGTH OF OUR NEXT ERN
PACIFIC SYSTEM AS IT CROSSES THE SW CONUS EARLY NEXT WEEK. WHAT ALL
THE MODELS DO AGREE UPON IS THAT THIS SYSTEM WILL WEAKEN AS IT
CROSSES INTO THE SOUTHERN PLAINS TOWARDS MID WEEK WITH WRN KS
PROGGED TO BE NEAR THE LEFT ENTRANCE REGION OF A 25H JET STREAK LATE
TUE-EARLY WED. AS A RESULT THE UPPER LVL DYNAMICS NOT OVERLY
IMPRESSIVE WITH THIS NEXT SYSTEM  AS IT MOVES OUT INTO THE PLAINS
TUE/WED. ALSO IF THE GENERAL TREND OF THE GFS AND ECMWF IS TRUE THEN
THIS NEXT SYSTEM SHOULD STAY WELL SOUTH OF THE AREA MID WEEK SO AT
THIS TIME AM NOT ANTICIPATING MUCH IN THE WAY OF SIGNIFICANT
SNOWFALL AMOUNTS OVER SW KS...IF ANY SNOW DOES DEVELOP NEXT WEEK.
RIGHT NOW AM NOT COMPLETELY ABLE TO RULE OUT SOME LT SN/FLURRIES
LATE TUESDAY OR WEDNESDAY.

AS FOR TEMPERATURES NEXT WEEK THE INITIAL PLAN WILL BE TO FOLLOW THE
MEAN TREND OF THE 9-85H. THIS WOULD SUPPORT THAT HIGHS BE A FEW
DEGREES WARMER THAN THE PREVIOUS FORECAST...ESPECIALLY IF THE ECMWF
VERIFIES MON AND TUES.
&&

AVIATION...

STRONG WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
BUT SHOULD BEGIN TO SUBSIDE AROUND, OR SHORTLY AFTER SUNSET.
ALTHOUGH WINDS WILL SUBSIDE EARLY TONIGHT THEY STILL SHOULD REMAIN
IN THE 15-20KT RANGE OVERNIGHT.

SAT LOOP ALREADY SHOWING CLEARING SKIES IN PORTIONS OF WRN KS. THE
NAM SEEMS TO HAVE A DECENT HANDLE WITH THIS AND IT ALSO INDICATES
THIS CLEARING TREND WILL CONTINUE THROUGH THE REMAINDER OF THE DAY.
AS A RESULT LOOK FOR VFR CONDITIONS OVER THE NEXT 24HRS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   7  20  13  27 /   0  10  10   0
GCK   6  19  11  27 /   0  10  10   0
EHA   9  24  15  30 /   0   0   0   0
LBL   8  23  13  30 /   0   0   0   0
HYS   6  19  12  24 /   0  10  10  10
P28  13  24  15  28 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

FN06/18
Hazardous weather outlook, Dec 24, 3:28 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CST THU DEC 24 2009

KSZ030-031-043>046-061>066-074>081-084>090-252130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
328 PM CST THU DEC 24 2009 /228 PM MST THU DEC 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

WIND CHILLS READINGS COULD DIP TO NEAR 15 BELOW ZERO FROM SAINT
JOHN TO DODGE CITY AND GARDEN CITY AND NORTH FOR A FEW HOURS
TOWARDS DAWN FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/18

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.